Alert archive / Pennsylvania / Freeze Warnings in 2012

Freeze Warning 7, NWS State College, PA

April 7, 201222 counties in Pennsylvania

NWS State College, PA issued this freeze warning at Apr 7, 2012, 2:41 PM EDT for 22 counties in Pennsylvania. It took effect at Apr 8, 2012, 2:00 AM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2012, 2:41 PM EDT (18:41 UTC)
In effect from
Apr 8, 2012, 2:00 AM EDT
Expired
Apr 8, 2012, 7:21 AM EDT
In force
5 hr
Issued by
NWS State College, PA
All 22 counties

Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lycoming County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Snyder County, PA, Somerset County, PA, Union County, PA, York County, PA

The radar

The State College radar (KCCX), 56 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2012-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2012-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2778 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

286 
WWUS71 KCTP 071841
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
241 PM EDT SAT APR 7 2012


PAZ017>019-024>028-033>036-045-046-049>053-056-063>065-080245-
/O.NEW.KCTP.FZ.W.0007.120408T0600Z-120408T1200Z/
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-CUMBERLAND-ADAMS-YORK-
INCLUDING THE CITIES OF...DUBOIS...CLEARFIELD...PHILIPSBURG...
STATE COLLEGE...JOHNSTOWN...ALTOONA...HUNTINGDON...MOUNT UNION...
LEWISTOWN...MIFFLINTOWN...SOMERSET...BEDFORD...MCCONNELLSBURG...
CHAMBERSBURG...LOCK HAVEN...WILLIAMSPORT...LEWISBURG...
SELINSGROVE...DANVILLE...SUNBURY...SHAMOKIN...BLOOMSBURG...
BERWICK...NEWPORT...CARLISLE...GETTYSBURG...YORK
241 PM EDT SAT APR 7 2012

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT SUNDAY. 

* TEMPERATURES...IN THE LOWER 30S.

* TIMING...EARLY SUNDAY MORNING.

* IMPACTS...SENSITIVE VEGETATION THAT WAS ALREADY PLANTED...OR 
  HAS BLOOMED EARLY WILL NEED TO BE PROTECTED FROM THE COLD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHEN SUB-FREEZING TEMPERATURES ARE
FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR
PROTECT TENDER VEGETATION. POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE COVERED OR BROUGHT INSIDE.

&&

$$
3 follow-up statements
125 
WWUS71 KCTP 080013
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
813 PM EDT SAT APR 7 2012

PAZ017>019-024>028-033>036-045-046-049>053-056-063>065-080815-
/O.CON.KCTP.FZ.W.0007.120408T0600Z-120408T1200Z/
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-CUMBERLAND-ADAMS-YORK-
INCLUDING THE CITIES OF...DUBOIS...CLEARFIELD...PHILIPSBURG...
STATE COLLEGE...JOHNSTOWN...ALTOONA...HUNTINGDON...MOUNT UNION...
LEWISTOWN...MIFFLINTOWN...SOMERSET...BEDFORD...MCCONNELLSBURG...
CHAMBERSBURG...LOCK HAVEN...WILLIAMSPORT...LEWISBURG...
SELINSGROVE...DANVILLE...SUNBURY...SHAMOKIN...BLOOMSBURG...
BERWICK...NEWPORT...CARLISLE...GETTYSBURG...YORK
813 PM EDT SAT APR 7 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
SUNDAY...

* TEMPERATURES...IN THE UPPER 20S TO LOWER 30S.

* TIMING...EARLY SUNDAY MORNING.

* IMPACTS...SENSITIVE VEGETATION THAT WAS ALREADY PLANTED...OR 
  HAS BLOOMED EARLY WILL NEED TO BE PROTECTED FROM THE COLD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHEN SUB-FREEZING TEMPERATURES ARE
FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR
PROTECT TENDER VEGETATION. POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE COVERED OR BROUGHT INSIDE.

&&

$$
180 
WWUS71 KCTP 080738
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
338 AM EDT SUN APR 8 2012

PAZ017>019-024>028-033>036-045-046-049>053-056-063>065-081200-
/O.CON.KCTP.FZ.W.0007.000000T0000Z-120408T1200Z/
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-CUMBERLAND-ADAMS-YORK-
INCLUDING THE CITIES OF...DUBOIS...CLEARFIELD...PHILIPSBURG...
STATE COLLEGE...JOHNSTOWN...ALTOONA...HUNTINGDON...MOUNT UNION...
LEWISTOWN...MIFFLINTOWN...SOMERSET...BEDFORD...MCCONNELLSBURG...
CHAMBERSBURG...LOCK HAVEN...WILLIAMSPORT...LEWISBURG...
SELINSGROVE...DANVILLE...SUNBURY...SHAMOKIN...BLOOMSBURG...
BERWICK...NEWPORT...CARLISLE...GETTYSBURG...YORK
338 AM EDT SUN APR 8 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* TEMPERATURES...IN THE UPPER 20S TO LOWER 30S.

* TIMING...EARLY SUNDAY MORNING.

* IMPACTS...SENSITIVE VEGETATION THAT WAS ALREADY PLANTED...OR 
  HAS BLOOMED EARLY WILL NEED TO BE PROTECTED FROM THE COLD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHEN SUB-FREEZING TEMPERATURES ARE
FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR
PROTECT TENDER VEGETATION. POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE COVERED OR BROUGHT INSIDE.

&&

$$
030 
WWUS71 KCTP 081121
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
721 AM EDT SUN APR 8 2012


PAZ017>019-024>028-033>036-045-046-049>053-056-063>065-081230-
/O.CAN.KCTP.FZ.W.0007.000000T0000Z-120408T1200Z/
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-CUMBERLAND-ADAMS-YORK-
INCLUDING THE CITIES OF...DUBOIS...CLEARFIELD...PHILIPSBURG...
STATE COLLEGE...JOHNSTOWN...ALTOONA...HUNTINGDON...MOUNT UNION...
LEWISTOWN...MIFFLINTOWN...SOMERSET...BEDFORD...MCCONNELLSBURG...
CHAMBERSBURG...LOCK HAVEN...WILLIAMSPORT...LEWISBURG...
SELINSGROVE...DANVILLE...SUNBURY...SHAMOKIN...BLOOMSBURG...
BERWICK...NEWPORT...CARLISLE...GETTYSBURG...YORK
721 AM EDT SUN APR 8 2012

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS CANCELLED THE
FREEZE WARNING. 

TEMPERATURES HAVE RISEN ABOVE FREEZING IN MOST AREAS THIS MORNING.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this freeze warning went out at Apr 7, 10:36 AM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, Apr 7, 10:36 AM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1036 AM EDT SAT APR 7 2012

.SYNOPSIS...
SPRAWLING HIGH PRESSURE OVER THE UPPER GREAT LAKES WILL SLIDE INTO
THE OHIO VALLEY. SEASONAL TEMPERATURES AND FAIR WEATHER ARE
EXPECTED THROUGH SUNDAY. A MAINLY DRY COLD FRONT WILL PUSH THROUGH
LATE SUNDAY. COOLER WEATHER AND A CHANCE FOR PRECIPITATION WILL
RETURN FOR THE FIRST PART OF THE NEW WORK WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
ALL PER PREV DISC...

THE REMAINDER OF THE DAY WILL BE A VIRTUAL REPEAT OF FRIDAY WITH
FIRE DANGER ELEVATED WITH THE DROPPING REL HUMIDITY AND
INCREASINGLY GUSTY WINDS...ESPECIALLY THIS AFTERNOON. HIGHS TODAY
WILL GENERALLY BE IN THE 50S...WITH SOME SOUTHERN AREAS NUDGING
60. WINDS WILL GO MAINLY LIGHT AND VARIABLE...BUT WHAT WIND THERE
MAY BE SHOULD TURN TO COME MORE OUT OF THE WEST OVERNIGHT AS THE
HIGH SINKS FARTHER TO THE SOUTH. THUS...MINS COULD BE A LITTLE
HIGHER THAN THE PAST COUPLE OF NIGHTS...BUT THE CLEAR SKIES AND
DRY AIR COULD AGAIN ALLOW THINGS TO GET FROSTY IN THE SOUTHERN
2/3RDS. WILL HOLD OFF ON ANY FURTHER FROST/FREEZE PRODUCTS FOR
NOW DUE TO UNCERTAINTY.

&&

.SHORT TERM /SUNDAY/...
SUNDAY WILL START OFF FAIR AND DRY ONCE AGAIN BUT EVENTUALLY SOME
CLOUDS AND PERHAPS A FEW LIGHT SHOWERS WILL BEGIN TO AFFECT
WESTERN AREAS BEFORE THE DAY IS OUT. MODELS HAVE BEEN CONSISTENT
IN BRINGING A SHEARING UPPER SHORTWAVE OUT OF THE UPPER MIDWEST
INTO WHAT IS A MEAN RIDGE POSITION UP THRU THE CENTRAL GR LAKES.
HOWEVER THINGS BEGIN TO COMPLICATE COURTESY OF A BIG UPPER LOW THAT
IS OVER THE CAN MARITIMES AND IS PROGGED TO BEGIN SLIDING WEST TO
TAKE UP SHOP OVER THE NERN US/ERN CANADA. THE END RESULT IS THAT
OUR RIDGE QUICKLY TRADES PLACES WITH A MEAN TROF THAT WILL
ESTABLISH ITSELF OVER THE NERN US.

THE SHEARING TROF SEES A LITTLE NEW LIFE INJECTED INTO IT AS IT
GETS ABSORBED ON THE WESTERN EDGE OF THE RETROGRADING UPPER
LOW...AND MAY HAVE ENOUGH JUICE LEFT AS IT SLIDES BY TO TRIGGER A
FEW SHOWERS. AT THIS POINT IT LOOKS LIKE THE BEST CHANCE OF
SHOWERS WILL BE OVER WESTERN AREAS LATE IN THE DAY OR EVENING.
NOT ENOUGH TO REALLY HINDER MUCH IN THE WAY OF ANY PLANNED OUTDOOR
EASTER FESTIVITIES.

FIRE WEATHER CONCERNS WILL ONCE AGAIN BE ELEVATED SUNDAY GIVEN THE
EXPECTATIONS OF GUSTY WINDS...DRY FUELS AND LOW HUMIDITIES. HAVE
ISSUED A FIRE WEATHER WATCH AS A RESULT.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
AFTER SEVERAL WEEKS OF UNUSUALLY NICE LATE WINTER AND EARLY
SPRING WEATHER...THE NEW WEEK WILL SEE A BIT OF A RETURN TO
REALITY AS WE LOSE OUR ANOMALOUS RIDGE IN FAVOR OF A CHILLY UPPER
TROF. UPPER HEIGHTS ARE FCST TO GO ANOMALOUSLY NEGATIVE BY MONDAY
AS HIGH LATITUDE BLOCKING OVER NRN CANADA HELPS AN UPPER LOW GRIND
TO A HALT OVER THE NERN US. THIS WILL LEAD TO SEVERAL DAYS OF
CHILLIER THAN NORMAL READINGS ALONG WITH THE REINTRODUCTION OF THE
POSSIBILITY OF SOME SNOW SHOWER ACTIVITY TO PORTIONS OF THE
REGION. THE UPCOMING PATTERN LOOKS PRETTY TYPICAL FOR MID TO LATE
WINTER...WITH NW FLOW AND PLENTY OF CLOUDS AND MAINLY LIGHT RAIN
OR SNOW SHOWERS ROTATING DOWN OUT OF CANADA. MOST OF THE PRECIP
UNDER SUCH A PATTERN TENDS TO FAVOR WESTERN HIGH TERRAIN AREAS.
ANY SNOW THAT MANAGES TO FALL DURING THE DAYLIGHT HOURS WILL BE
HARD PRESSED TO STICK GIVEN OUR INCREASINGLY ROBUST HIGH SUN
ANGLES.

FOR WEDNESDAY IT MAY BE WORTH MENTIONING THAT I PUT THUNDER IN THE
FORECAST. THERE IS CONSIDERABLE AGREEMENT IN THE OPERATIONAL
MODELS EVEN AT THIS RANGE FOR SOME DECENT MID LEVEL INSTABILITY
TO DEVELOP AS VERY COLD MID LEVEL AIR...-30C AT 500MB...DROPS DOWN
OVER THE AREA. AT THIS TIME OF YEAR IF WE MANAGE ANY KIND OF
HEATING IN THE LOW LEVELS...IT IS OFTEN A GREAT RECIPE FOR LOW
TOPPED CONVECTION WITH PEA SIZED HAILERS GARNERING ATTENTION.
OTHER THAN THE THREAT FOR THE DAILY SHOWER ACTIVITY...THERE ARE NO
BIG PRECIP THREATS ON THE HORIZON IN WHAT IS BECOMING AN
INCREASINGLY DRY PATTERN OVER THE REGION.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
BIG HIGH TO THE W AND DEEP LOW OFF THE EAST COAST WILL COMBINE TO
PRODUCE GUSTY WINDS OUT OF NNW THIS AFTN AND EARLY THIS EVENING.
OTHERWISE...A GRADUAL BUT ONLY SLIGHT BACK TO THE WEST IS
EXPECTED IN THE WINDS TONIGHT AND SUNDAY. DRY COLD FRONT SHOULD
ROLL THROUGH LATE SUNDAY AND WILL BRING COOLER AIR AND EVEN SOME
SCT SHOWERS FOR THE FIRST HALF OF THE WORK WEEK. HOWEVER...VFR
WILL BE THE GENERAL RULE...AND ONLY THE NWRN HALF WILL SEE THOSE
SCT SHOWERS.

OUTLOOK...
SUN...VFR.
MON...MVFR SHRA POSS W...MAINLY VFR.
TUE-WED...POST-FRONTAL WRLY FLOW AND POSS SHRA/SN N/W.

&&

.FIRE WEATHER...
RED FLAG WARNING TODAY DUE TO NNW WINDS IN THE TEENS GUSTING INTO
THE LOWER/MID 20S IN THE AFTN/EARLY EVENING. THE AIR AND FUELS ARE
PLENTY DRY. SUNDAY LOOKS VERY SIMILAR SO HAVE ISSUED A FIRE
WEATHER WATCH.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR PAZ004>006-
010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066.
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY
EVENING FOR PAZ004>006-010>012-017>019-024>028-033>037-041-042-
045-046-049>053-056>059-063>066.

&&

SYNOPSIS...DANGELO/LA CORTE
NEAR TERM...DANGELO/LA CORTE
SHORT TERM...LA CORTE
LONG TERM...LA CORTE
AVIATION...DANGELO/MARTIN
FIRE WEATHER...DANGELO
Hazardous weather outlook, Apr 7, 8:09 AM EDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
809 AM EDT SAT APR 7 2012

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-081215-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
809 AM EDT SAT APR 7 2012

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.

NEAR FREEZING TEMPERATURES ARE POSSIBLE AGAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FIRE WEATHER WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 3:58 AM EDTFire Weather WatchCTPAdams, Bedford, Blair, Cambria, Cameron, Centre and 27 more16 hr

Nearby

Freeze Warnings in Pennsylvania, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.